MetadataShow full item record
Drug Rash with Eosinophilia and Systemic Symptoms (DRESS) is a rare, idiosyncratic, life-threatening drug reaction with a variety of clinical manifestations including symptoms of fever higher than 38.5 degrees C, pruritic maculopapular or erythematous eruption, hematologic abnormalities, lymphadenopathy, and multiorgan involvement. Its incidence ranges from 1 in 1000 to 1 in 10,000 drug exposures, and it has an estimated mortality rate of up to 10%. To date, many drugs have been reported to cause DRESS syndrome, but the most common ones are the anticonvulsants and sulfonamides, although the pathogenesis is not clearly understood. Deficiency or defects in the epoxide hydroxylase enzyme, which detoxifies the metabolites of aromatic anticonvulsants, an insufficiency in the detoxification of the drug leading to reactive metabolites which may trigger immunologic reactions, predispositions due to some HLA alleles, and reactivation of herpes viruses are suggested to play a role in the pathogenesis. The latent period varies from two to six weeks. Hematologic, hepatic, renal, cardiac, pulmonary, neurologic, gastrointestinal and endocrine involvement; and hemophagocytic syndrome can be seen during the clinical course of DRESS syndrome. The long term sequels of DRESS syndrome include hepatic, renal and adrenal failure; diabetes mellitus type 1 and type 2, Graves disease, autoimmune hemolytic anemia, lupus, systemic sclerosis, and autoimmune enteropathy. Diagnosis of DRESS syndrome is difficult to establish, and requires a high degree of initial clinical suspicion and ruling out of other etiologies. The most important step in the management of DRESS syndrome is early diagnosis and prompt withdrawal of the offending drug. In cases with organ involvement, systemic corticosteroid treatment is required. In serious and steroid-resistant cases, using more potent immunosuppressive agents or intravenous immunoglobulin treatments may be required.